Jump to content
CrazyBoards.org

Recommended Posts

I'm losing my hair.  I'm losing it pretty fast and hate combing my hair, let alone washing it, which is a stressful and depressing experience.  It's getting thinned out and tho I have a lot of hair and can get away with it thinning out for now, I'm afraid of how far it can go.

My doc and I decided to go off Depakote slowly, but last week I had a bad manic attack, which for me is a bad acid trip that comes on quickly and fills me with terror.  So I'm stuck on it, but afraid my hair will come out so fast that I will have to eventually shave that last of my hair and wear a wig.  Anyone know how much you can lose?  Is all the new growth since I started Depakote so weak that I will lose it all?  Is there anything I can do to stop it?

Link to comment
Share on other sites

I hesitate to answer only because I think I am a thread killer! 

But..I was on Depakote and same thing happened to me, Honest. I told my Doc and finally he put me on Lithium..then a week later, I think, I stopped Depakote alltogether. I hated it for that reason. Anti-seizure drugs tend to make my hair come out..lamictal isn't too bad so far.

Is there a reason that you can't take another mood stabiler? I mean have you had bad experiences?  If not, you can go on somehitng else..cause I know what you mean about Depakote. I told my Pdoc that I would rather not be bald.

Link to comment
Share on other sites

I take lamictal already, as well as seroquel and abilify.  I'm still wondering, how low can my hair loss go?

<{POST_SNAPBACK}>

This actually occurs with a few medications, but is not necessarily restricted to one class, and doesn't mean that someone will have to avoid an entire class of medications if they have bad luck with one med.

What you are describing could be Telogen Effluvium, often caused by medications. [though not always. sometimes it just happens do to some sort of shock to your system]

The most important issue in telogen effluvium is to determine if an underlying cause for the problem is present. Blood tests may need to be done if the cause is not obvious, such as mild iron deficiency. If the telogen effluvium is caused by a medication, the medication needs to be stopped. When the cause of the hair loss is something like giving birth, a transient illness, or other self-limited problem the induced telogen effluvium is also usually self-limited and requires no treatment.
-American Osteopathic College of Dermatology.

I would suggest getting some tests for iron and others that are mentioned in the article [including the thyroid] before you consider going off the depakote, as it sounds like it is a pretty essential med for you. As far as I have heard, anecdotally, vitamins can only help so much if it is med related. But, it may not be caused by your medication, so you may just need to get some more B12 or other.

Because nail and hair growth are under the same influences, an arrest in hair growth is often mirrored in the nails by a groove across them coinciding with the time of the shock to the system. The time of the shock can be estimated from the fact that a finger nail takes 5 months to grow from the posterior nail fold to the free edge. So if the groove in the nail is half way down the nail then the shock must have been 2 1/2 months ago.
-DermNet NZ

Hope this helps.

~navy~

Link to comment
Share on other sites

OMG!!  Because my nails did do that and i hadn't read anything about it.  I had to cut them at the break but they seem to be fine now.  I thought it was related to the hair loss.  Here's hoping the shock to the system is all there is and my nails/hair con weather it. 

I am taking a multi-vitamin with b vits now.  thanks for the help.

Link to comment
Share on other sites

  • 4 weeks later...

Because nail and hair growth are under the same influences, an arrest in hair growth is often mirrored in the nails by a groove across them coinciding with the time of the shock to the system. The time of the shock can be estimated from the fact that a finger nail takes 5 months to grow from the posterior nail fold to the free edge. So if the groove in the nail is half way down the nail then the shock must have been 2 1/2 months ago.
-DermNet NZ

I was hoping there was a thread on this. Good. I had thick, thick hair before depakote. It's been thinning by the week. I honestly can't imagine I have an iron deficiency, as I eat a lot of iron rich foods. And have had my thyroid checked after going on depakote. If it's a shock to the system (and yes, I have the nail ridges, midway, hadn't noticed that til now, and 2 1/2 months IS about when I start taking it), will it eventually wear off, then? I have an appt Monday. I think in other ways, the depakote seems to work fine. I hate to mess with a cocktail that seems to be coming together.

Link to comment
Share on other sites

Oh boy...the old depkote hair loss...I FREAKED...literally. Ive been on several anticonvulsants for my epilepsy, and have had a little hair loss here and there...but when I was 15, I went on Depakote, it happenned...and now that Im on Depakote ER, Topamax, and Keppra, it has happenned again. I started taking selenium, Vitamin E, and Zinc, along with my multivitamin...(Ive heard that B vitamins are good too, but they upset my stomach, so I dont take them)...even though I still lose a little, I dont lose alot, and my hair is still thick, and there is new growth.

Ive also talked to to my hair stylist, (I'm going to be going to beauty school this fall) and everyone sheds a certain amount of hair, but while on some of these meds, when your losing more than you should or its breaking off...there are certain things you can do to help to prevent it (like the extra vitamins,) but also using a shampoo and conditioner that have less build up (ask your stylist about what kinds). Also, using less styling products, and if you have to use styling products, using a clarifying shampoo every 3 to 4 days helps...(this is what I do and it helps a ton, it gets rid of hard water yuck, and residue from products that way hair down, which can cause breaking or shedding,etc.) Hope this helps a little.

Link to comment
Share on other sites

gballsout, how much lamictal are you taking?  If it's less than a therapeutic dose for mania (for most of us, that's around 200mg), you may need more to support you while you're going off of depakote.  Let us know what your dosages are & maybe we can make suggestions.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...